Cataflam, Voltaren Heart Warning Issued by European Medicines Agency
European drug regulators warn that the active ingredient in the painkillers Voltaren and Cataflam, among others, could be linked to heart problems similar to those caused by the recalled drug Vioxx.
On June 14, the European Medicines Agency (EMA) issued a press release recommending that Cataflam and Voltaren be approached with the same precaution toward cardiovascular risks as Vioxx.
The warning indicates that the side effects of Cataflam and Voltaren on the heart and circulation are similar to those of Vioxx and other drugs belonging to a family of medications known as selective COX-2 inhibitors. Vioxx was recalled in 2004, just two years after it was released due to heart risks.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Merck has paid $4.85 billion to settle Vioxx lawsuits filed on behalf of tens of thousands of individuals who suffered an injury after using the medication. The lawsuits accused the drug maker of failing to warn patients about the potential Vioxx side effects, even though evidence suggested Merck was aware of the risks long before the recall was issued.
The active ingredient and medication of concern in Cataflam and Voltaren is diflofenac; one of the most widely used non-steroidal anti-inflammatory drugs (NSAIDs). A number of recent studies have linked NSAIDs in general, and diflofenac specifically, to an increased risk of heart problems.
NSAIDs are common pain medications often used to treat pain and inflammation. The first NSAID to be developed was Aspirin. The class of NSAID drugs are made up of medications such as ibuprofen and naproxen, common over-the-counter drugs available in most countries.
Common adverse effects of NSAIDs include gastrointestinal and renal problems, along with cardiovascular issues such as stroke myocardial infarction.
EMA Warns Certain Patients Away From Cataflam, Voltaren
According to the EMA warning: “Patients who have serious underlying heart or circulatory conditions, such as heart failure, heart disease, circulatory problems or a previous heart attack or stroke, should not use diclofenac.”
The EMA also warned that patients with certain heart risk factors like high blood pressure, high cholesterol, diabetes and smoking should only use Voltaren and Cataflam after careful consideration.
The warning comes as the result of a review by the EMA’s Pharmacovigilance Risk Assessment Committee (PRAC), which has been reviewing the drugs since October 2012, in response to findings from previous studies.
In February, a study published in the medical journal PLoS Medicine found that Cataflam and Voltaren increased the risk of cardiovascular events between 38% and 63%. The researchers looked at a number of popular painkillers and found that Cataflam and Voltaren were ranked highest for cardiovascular risk compared to nonuse of an NSAID.
JohnNovember 5, 2017 at 7:46 pm
My mom was prescribed cataflam and passed away a month later from a bowel perforation. I need an attorney.
TheoApril 19, 2017 at 9:03 pm
After being put on volteran for reumatoid arthritis I had a heart attack would like to talk to someone
ChristyApril 10, 2016 at 1:26 pm
I was prescribed Diclofenac in 2003 by an Orthorpedic Doctor for osteoarthritis of the knee. In August 2005 I developed Complete Heart Block Third Degree and had a pacemaker with dual leads implanted (had a heart rate of 32 BPM) This developed all of the sudden...Great one day...shortness of breath the next. The first thing that was said to me by the Cardiologist on call at the emergency room of N[Show More]I was prescribed Diclofenac in 2003 by an Orthorpedic Doctor for osteoarthritis of the knee. In August 2005 I developed Complete Heart Block Third Degree and had a pacemaker with dual leads implanted (had a heart rate of 32 BPM) This developed all of the sudden...Great one day...shortness of breath the next. The first thing that was said to me by the Cardiologist on call at the emergency room of North Fulton Hospital was : "I want you to stop taking that Diclofenac immediately..." I distinctly remember the look of concern on his face. I am pacemaker dependent as my electrical system no longer works and I just had another pacemaker implanted April 8, 2015. Had NO prior indications of this and the Electrophysiologist that performed my first surgery in August 2005 was dumbfounded and he couldnt figure out why all of the sudden I developed Third Degree Complete Heart Block. No other relatives in my family ever had this. I am 62 years old now and at the time of the incident/first pacemaker I was 52.
"*" indicates required fields
More Top Stories
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.
The FDA is requiring new label warnings to alert patients and doctors to the risk of Ozempic intestinal blockage side effects.